HSE warns against illegal benzodiazepine tablets following cluster of overdoses across Ireland

Presence of nitazene, a dangerous synthetic opioid, confirmed in yellow, round counterfeit tablets

HSE has warned against illicit benzodiazepine tablets. Photograph: Anthony Devlin/PA

The Health Service Executive (HSE) has strongly warned those who take drugs to avoid benzodiazepine tablets following a cluster of overdoses in Dublin, Galway and the midwest.

Analysis by the Emerging Trends Laboratory at the HSE National Drug Treatment Centre has confirmed the presence of nitazene, a potent and dangerous synthetic opioid, in the yellow, round counterfeit benzodiazepine tablets associated with these overdoses.

Due to the “concerning rise” in overdoses, and the risks posed by nitazene-type substances, the HSE said it is collaborating with hospital emergency departments, emergency services, NGOs, An Garda Síochána, and laboratories at the National Drug Treatment Centre and Forensic Science Ireland to monitor the situation closely.

“Ongoing analysis aims to identify the exact composition of the substance,” an official said.

READ MORE

Due to unknown risks, the HSE is urging those who use drugs to avoid these tablets, new batches or types of drugs, or obtaining drugs from new sources.

“Get medical help immediately if you see signs of overdose. Stay with the person until help arrives,” it said.

It also advises accessing naloxone, which temporarily reverses the effects of opiate-type drugs, from a local service or doctor.

“We urge extreme caution following a number of overdoses related to counterfeit benzodiazepine tablets.

“Preliminary analysis suggests nitazenes, a potent and dangerous synthetic opioid, may be responsible. These pose a substantial risk of overdose, hospitalisation, and death,” said Professor Eamon Keenan, HSE national clinical lead, addiction services.

Last November, the HSE National Social Inclusion Office was notified of overdoses of concern occurring in homeless settings in inner city Dublin. Between November 9th to 12th November, which was the main period where overdose clusters were reported, some 57 non-fatal overdoses were recorded.

Jack White

Jack White

Jack White is a reporter for The Irish Times